Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 139, NWS Wichita, KS

May 30, 20127 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 30, 2012, 8:25 PM CDT for 7 counties in Kansas. It was in force for 65 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2012, 8:25 PM CDT (01:25 UTC)
Expired
May 30, 2012, 9:30 PM CDT
In force
65 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Butler County, KS, Cowley County, KS, Harper County, KS, Kingman County, KS, Reno County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 32 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 8:27 PM CDTTSTM WND GST 553 W Udall, KSTRAINED SPOTTER REPORTED WINDS OF 50 TO 55 MPH
May 30, 8:30 PM CDTTSTM WND DMGRose Hill, KS8 INCH DIAMETER TREE LIMBS DOWN AND A LARGE SIGN BLOWN DOWN IN ROSE HILL.
May 30, 8:33 PM CDTTSTM WND GST 653 W Udall, KS
May 30, 8:35 PM CDTTSTM WND GST 632 N Douglass, KSMEASURED 63 MPH WINDS ON HIGHWAY 77.
May 30, 8:39 PM CDTTSTM WND DMG5 S Mid Continent Airpo, KSFIRE DEPARTMENT REPORTS 1.5 MILES OF POWER POLES SNAPPED OFF ALONG 55TH STREET SOUTH BETWEEN MAIZE AND TYLER.
May 30, 8:50 PM CDTTSTM WND GST 602 Se Leon, KS
May 30, 8:57 PM CDTTSTM WND GST 507 Wnw Atlanta, KS
May 30, 9:13 PM CDTHAIL 15 Nne Crystal Springs, KSLAW ENFORCEMENT REPORTED QUARTER SIZE HAIL AT NORTH WEST 40TH AVENUE AND NORTH WEST 150TH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 3:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1367 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1816 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

476 
WUUS53 KICT 310125
SVRICT
KSC015-035-077-095-155-173-191-310230-
/O.NEW.KICT.SV.W.0139.120531T0125Z-120531T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT WED MAY 30 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
  COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS...
  KINGMAN COUNTY IN SOUTH CENTRAL KANSAS...
  EXTREME SOUTHEASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 930 PM CDT

* AT 823 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
  LINE EXTENDING FROM 5 MILES SOUTHWEST OF AUGUSTA TO UDALL TO 8
  MILES NORTH OF WELLINGTON TO 8 MILES EAST OF ZENDA...AND MOVING
  SOUTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE
           BRANCHES UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE
           MINOR DAMAGE TO SHINGLE ROOFS AND METAL OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...WINFIELD...ANTHONY...BELLE PLAINE...CONWAY SPRINGS...
  DOUGLASS...UDALL...LEON...ATTICA...OXFORD...HARPER...ARGONIA...
  LATHAM...ATLANTA...WALDRON...GEUDA SPRINGS...BURDEN...ARKANSAS
  CITY...BLUFF CITY AND DEXTER.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 1 AND 78. THIS
INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 0 AND 11.

THIS SEVERE WARNING REPLACES THE PREVIOUS WARNING IN AFFECT FOR THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THIS LINE OF STORMS IS PRODUCING 
WIDESPREAD WIND DAMAGE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE 
AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3700 9836 3737 9836 3738 9847 3773 9847
      3777 9720 3793 9685 3756 9653 3730 9652
      3708 9668 3699 9708
TIME...MOT...LOC 0124Z 320DEG 30KT 3762 9703 3745 9711
          3738 9743 3748 9813

HAIL...1.00IN
WIND...70 MPH

$$

JAKUB
4 follow-up statements
536 
WWUS53 KICT 310134
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
834 PM CDT WED MAY 30 2012

KSC015-035-077-095-155-173-191-310230-
/O.CON.KICT.SV.W.0139.000000T0000Z-120531T0230Z/
SUMNER KS-SEDGWICK KS-RENO KS-KINGMAN KS-HARPER KS-BUTLER KS-
COWLEY KS-
834 PM CDT WED MAY 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COWLEY...
SOUTHERN BUTLER...HARPER...KINGMAN...EXTREME SOUTHEASTERN RENO...
SEDGWICK AND SUMNER COUNTIES UNTIL 930 PM CDT...

AT 827 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 6 MILES NORTH OF DOUGLASS TO UDALL TO 6 MILES
NORTH OF WELLINGTON TO 10 MILES EAST OF ZENDA...AND MOVING SOUTHEAST
AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
         UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
         TO SHINGLE ROOFS AND METAL OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
WELLINGTON...WINFIELD...ANTHONY...LEON...ATTICA...OXFORD...HARPER...
ARGONIA...LATHAM...ATLANTA...WALDRON...GEUDA SPRINGS...BURDEN...
ARKANSAS CITY...BLUFF CITY...DEXTER...SOUTH HAVEN...CALDWELL...
WELLINGTON AIRPORT AND ROCK.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 1 AND 78. THIS
INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 0 AND 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE CAPABLE OF PRODUCING 
WIDESPREAD WIND DAMAGE ACROSS THE WARNED AREAS. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3700 9836 3737 9836 3738 9847 3773 9847
      3777 9720 3793 9685 3756 9653 3730 9652
      3708 9668 3699 9708
TIME...MOT...LOC 0132Z 320DEG 30KT 3757 9698 3740 9706
          3733 9738 3743 9808

HAIL...1.00IN
WIND...70 MPH

$$

ES
549 
WWUS53 KICT 310140
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT WED MAY 30 2012

KSC155-310148-
/O.CAN.KICT.SV.W.0139.000000T0000Z-120531T0230Z/
RENO KS-
840 PM CDT WED MAY 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN RENO
COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3700 9836 3737 9836 3738 9847 3761 9847
      3763 9716 3793 9685 3756 9653 3729 9653
      3708 9668 3699 9709
TIME...MOT...LOC 0138Z 320DEG 30KT 3753 9694 3736 9702
          3729 9734 3739 9804

$$

KSC015-035-077-095-173-191-310230-
/O.CON.KICT.SV.W.0139.000000T0000Z-120531T0230Z/
SUMNER KS-SEDGWICK KS-KINGMAN KS-HARPER KS-BUTLER KS-COWLEY KS-
840 PM CDT WED MAY 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COWLEY...
SOUTHERN BUTLER...HARPER...SOUTHERN KINGMAN...SOUTHERN SEDGWICK AND
SUMNER COUNTIES UNTIL 930 PM CDT...

AT 837 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM DOUGLASS TO 5 MILES EAST OF UDALL TO WELLINGTON
TO 8 MILES NORTH OF HARPER...AND MOVING SOUTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
         UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
         TO SHINGLE ROOFS AND METAL OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
WELLINGTON...WINFIELD...ANTHONY...ATTICA...OXFORD...HARPER...
ARGONIA...LATHAM...ATLANTA...WALDRON...GEUDA SPRINGS...BURDEN...
ARKANSAS CITY...BLUFF CITY...DEXTER...SOUTH HAVEN...CALDWELL...
CRYSTAL SPRINGS...RUNNYMEDE AND MAYFIELD.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 1 AND 78. THIS
INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 0 AND 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE CAPABLE OF PRODUCING 
WIDESPREAD WIND DAMAGE ACROSS THE WARNED AREAS...ESPECIALLY 
SUMNER...SOUTHWEST BUTLER AND NORTHWEST COWLEY COUNTIES. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3700 9836 3737 9836 3738 9847 3761 9847
      3763 9716 3793 9685 3756 9653 3729 9653
      3708 9668 3699 9709
TIME...MOT...LOC 0138Z 320DEG 30KT 3753 9694 3736 9702
          3729 9734 3739 9804

HAIL...1.00IN
WIND...70 MPH

$$

ES
887 
WWUS53 KICT 310148
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
848 PM CDT WED MAY 30 2012

KSC015-035-077-095-173-191-310230-
/O.CON.KICT.SV.W.0139.000000T0000Z-120531T0230Z/
SUMNER KS-SEDGWICK KS-KINGMAN KS-HARPER KS-BUTLER KS-COWLEY KS-
848 PM CDT WED MAY 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COWLEY...
SOUTHERN BUTLER...HARPER...SOUTHERN KINGMAN...SOUTHERN SEDGWICK AND
SUMNER COUNTIES UNTIL 930 PM CDT...

AT 841 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 5 MILES EAST OF DOUGLASS TO 5 MILES NORTH OF
WINFIELD TO WELLINGTON TO 6 MILES NORTH OF HARPER...AND MOVING
SOUTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
         UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
         TO SHINGLE ROOFS AND METAL OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
WINFIELD...ANTHONY...HARPER...ARGONIA...LATHAM...ATLANTA...WALDRON...
GEUDA SPRINGS...BURDEN...ARKANSAS CITY...BLUFF CITY...DEXTER...SOUTH
HAVEN...CALDWELL...MAYFIELD...CORWIN...MILAN...DANVILLE...STROTHER
FIELD AIRPORT AND PERTH.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 1 AND 78. THIS
INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 0 AND 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE CAPABLE OF PRODUCING 
WIDESPREAD WIND DAMAGE ACROSS THE WARNED AREAS. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO 
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3700 9836 3737 9836 3738 9847 3761 9847
      3763 9719 3763 9716 3793 9685 3756 9653
      3729 9653 3708 9668 3699 9709
TIME...MOT...LOC 0146Z 320DEG 30KT 3748 9689 3731 9697
          3724 9729 3734 9799

HAIL...1.00IN
WIND...70 MPH

$$

ES
950 
WWUS53 KICT 310212
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT WED MAY 30 2012

KSC173-310219-
/O.CAN.KICT.SV.W.0139.000000T0000Z-120531T0230Z/
SEDGWICK KS-
912 PM CDT WED MAY 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SEDGWICK COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3700 9836 3737 9836 3738 9847 3759 9847
      3747 9782 3748 9714 3773 9668 3756 9653
      3729 9653 3708 9668 3699 9709
TIME...MOT...LOC 0209Z 320DEG 30KT 3728 9662 3715 9674
          3704 9722 3725 9827

$$

KSC015-035-077-095-191-310230-
/O.CON.KICT.SV.W.0139.000000T0000Z-120531T0230Z/
SUMNER KS-KINGMAN KS-HARPER KS-BUTLER KS-COWLEY KS-
912 PM CDT WED MAY 30 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COWLEY...
SOUTHERN BUTLER...HARPER...SOUTHERN KINGMAN AND SUMNER COUNTIES UNTIL
930 PM CDT...

AT 905 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 6 MILES EAST OF BURDEN TO DEXTER TO 6 MILES
SOUTHWEST OF GEUDA SPRINGS TO ATTICA...AND MOVING SOUTHEAST AT 35
MPH.

HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
         UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
         TO SHINGLE ROOFS AND METAL OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
ANTHONY...ATTICA...ARKANSAS CITY...SOUTH HAVEN...CALDWELL...BLUFF
CITY...WALDRON...CORWIN AND HUNNEWELL.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 1 AND 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE CAPABLE OF PRODUCING 
WIDESPREAD WIND DAMAGE...ESPECIALLY ACROSS HARPER...SOUTHERN SUMNER 
AND EASTERN COWLEY COUNTIES. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3700 9836 3737 9836 3738 9847 3759 9847
      3747 9782 3748 9714 3773 9668 3756 9653
      3729 9653 3708 9668 3699 9709
TIME...MOT...LOC 0209Z 320DEG 30KT 3728 9662 3715 9674
          3704 9722 3725 9827

HAIL...1.00IN
WIND...70 MPH

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:43 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 30, 3:43 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT WED MAY 30 2012

.DISCUSSION...

FORECAST CONCERNS ARE SEVERE STORM CHANCES THIS EVENING/TONIGHT.
THEN COOLER TEMPS FOR THU/FRI.

THIS EVENING-TONIGHT:
A RATHER COMPLICATED SEVERE THREAT IS DEVELOPING ACROSS KANSAS LATE
THIS AFTERNOON AND THIS EVENING. AXIS OF UNSTABLE AIR CURRENTLY IS
OVER THE HIGH PLAINS FROM KDDC TO KGLD. JUST TO THE NORTH OF THIS
AXIS IS A FAIRLY POTENT SHORTWAVE AND COLD FRONT OVER SW NEB.  THE
COMBINATION OF THE ABOVE SYSTEMS WILL COMBINE FOR A POTENTIAL ONE-
TWO PUNCH OF SEVERE WEATHER FOR THE FORECAST AREA THIS EVENING AND
TONIGHT.

EXPECT INITIAL STORM DEVELOPMENT OVER THE HIGH PLAINS...POSSIBLY
INTO CEN KS...AS THIS AREA BECOMES UNCAPPED. BULK SHEAR OF 60 KTS
AND VERY UNSTABLE AIR SUGGESTS THAT SOME DISCRETE SUPERCELLS WILL
DEVELOP IN THE HIGH PLAINS WITH SBCAPES OF 3500-4000 J/KG. ONCE THE
SUPERCELLS GET GOING...PREVAILING FLOW...SUGGESTS THAT A FEW
SUPERCELLS WILL MOVE EAST-SOUTHEAST TOWARDS CENTRAL AND SOUTH
CENTRAL KS LATER THIS EVENING. THIS COMBINATION OF SHEAR/INSTABILITY
SUGGESTS VERY LARGE HAIL AND DAMAGING WINDS WILL BE THE FIRST THREAT
FOR SOUTH CENTRAL KS.

NEXT CONCERN WILL BE A STRONG COLD FRONT EXPECTED TO PUSH SOUTH INTO
CEN KS LATE THIS EVENING/OVERNIGHT.  EXPECTING ANOTHER ROUND OF
CONVECTION TO DEVELOP ACROSS NRN/CEN KS ALONG THIS FRONTAL BOUNDARY
AS IT DROPS SOUTHEAST ACROSS THE FORECAST AREA...AS CONVERGENCE
INCREASES.  THIS CONVECTION WILL THEN RAPIDLY DROP SOUTH ALONG OR
JUST WEST OF INTERSTATE 135...PRODUCING A POSSIBLE DAMAGING WIND
THREAT AS IT TURNS INTO A COMPLEX OF STORMS.  COLD POOL ASSOCIATED
WITH THIS SYSTEM...WILL BE KEY TO HOW STRONG THE DOWNBURST WINDS ARE
WITH THIS CONVECTION. CERTAINLY LOOKS LIKE STRONG POSSIBLY SEVERE
STORMS AND GOOD SOAKING RAINS FOR A GOOD PORTION OF THE AREA AS IT
DIVES SOUTH-SOUTHEAST LATE THIS EVENING AND OVERNIGHT.

THU-FRI:
COULD SEE SOME CONVECTION LINGER OVER SOUTHEAST KS FOR THE EARLY
PORTION OF THE DAY...AS CONVECTIVE COMPLEX WILL PROBABLY BE EITHER
MOVING STRAIGHT EAST OR SOUTHEAST OF THE AREA. SO WILL HOLD ONTO
SOME MORNING POPS IN ERN KS FOR THE MORNING HOURS.

THE MAIN DIFFERENCE FOR THU-FRI WILL BE THE NOTICEABLY COOLER AND
DRIER AIR TO MOVE ACROSS THE AREA.  COULD ACTUALLY SEE SOME GUSTY
NORTHEAST WINDS FOR THU AFTERNOON ACROSS ERN KS AS MAIN SHORTWAVE
STILL MOVES ACROSS THIS AREA.  COULD ALSO SEE SOME DIURNALLY DRIVEN
SHOWERS ACROSS NERN KS AS WELL WITH THE STEEP LAPSE RATES...BUT
THINK MOST OF THIS WILL REMAIN NORTH OF SOUTHEAST KS.

A WEAK MID LEVEL FEATURE LOOKS TO DIVE SOUTH ACROSS THE AREA BY FRI
AFTERNOON...AS MID LEVEL WARM ADVECTION INCREASES.  THIS LOOKS TO
INCREASE MID LEVEL MOISTURE AS IT DROPS SOUTH...WITH 305-310K
ISENTROPIC LIFT INCREASING.  NOT SURE IF MOST OF THIS WILL BE VIRGA
OR SPRINKLES AS IT MOVES ACROSS AS LOW LAYERS REMAIN VERY DRY...BUT
WILL KEEP A SLIGHT POP IN FOR THIS CHANCE.

SAT-SUN:
RETURN SFC FLOW LOOKS TO CONTINUE FOR SAT INTO SUN...ESPECIALLY FOR
AREAS ACROSS THE HIGH PLAINS.  SOME UNCERTAINLY ON POPS FOR THIS
TIME FRAME...AS GFS TRYS TO DEVELOP CONVECTION OVER THE HIGH
PLAINS....WITH THIS CONVECTION PROPAGATING EAST INTO THE AREA BOTH
SAT INTO SUN.

REST OF THE EXTENDED:
MEDIUM RANGE MODELS SUGGEST THAT THE MID LEVEL RIDGE WILL BUILD OVER
THE ROCKIES OR INTO THE NRN PLAINS FOR THE BEGINNING OF THE WORK
WEEK.  SOME DIFFERENCES ON HOW THE SFC FEATURES WILL PLAY OUT...WITH
PLACEMENT OF THE RIDGE AFFECTING THIS SOMEWHAT.  BUT CURRENT
CONSENSUS SUGGESTS THAT SOME DIURNAL STORM CHANCES FOR MON NIGHT
THROUGH WED.

KETCHAM

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAINTAINED VFR THROUGH THE TAF PERIOD ACROSS THE AREA WITH VCTS
MENTIONED ACROSS CENTRAL KANSAS THIS AFTERNOON INTO THE EARLY
EVENING HOURS GRADUALLY SPREADING SOUTH AND EAST ACROSS SOUTH
CENTRAL AND SOUTHEAST KANSAS TOWARD MORNING. ALTHOUGH WITH MORE
WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS...MVFR CIGS MAY
BE MORE PREVALENT TOWARD MORNING ESPECIALLY ACROSS SOUTHEAST
KANSAS.

MWM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    59  71  50  74 /  70  10  10  20
HUTCHINSON      56  71  49  75 /  70  10  10  20
NEWTON          56  68  48  72 /  70  10  10  20
ELDORADO        58  70  48  73 /  70  10  10  20
WINFIELD-KWLD   61  73  49  75 /  70  10  10  20
RUSSELL         52  70  48  77 /  70  10  10  20
GREAT BEND      53  71  49  78 /  70  10  10  20
SALINA          55  71  48  75 /  70  10  10  20
MCPHERSON       55  69  49  74 /  70  10  10  20
COFFEYVILLE     64  73  50  73 /  70  30  10  20
CHANUTE         61  70  48  73 /  70  30  10  20
IOLA            61  68  48  73 /  70  30  10  20
PARSONS-KPPF    63  72  49  72 /  70  30  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 30, 4:24 PM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
424 PM CDT WED MAY 30 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-312130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
424 PM CDT WED MAY 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING OVER CENTRAL AND
SOUTH CENTRAL KANSAS. WHILE MOST OF THE AREA WILL HAVE A CHANCE
TO EXPERIENCE SEVERE STORMS TONIGHT...LOCATIONS ALONG AND WEST OF
A LINE FROM HOISINGTON TO ELDORADO TO SEDAN WILL HAVE A CHANCE FOR
A MORE SIGNIFICANT SEVERE THREAT. IN THESE LOCATIONS THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING 2 INCH DIAMETER HAIL ALONG
WITH 70 MPH WINDS. IN ADDITION AN ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY
THROUGH SATURDAY...BUT WIDESPREAD STRONG OR SEVERE STORMS ARE NOT
ANTICIPATED. CHANCES FOR ISOLATED...HIT AND MISS THUNDERSTORMS
WILL REMAIN POSSIBLE FROM SUNDAY NIGHT THROUGH TUESDAY.
WIDESPREAD SEVERE WEATHER APPEARS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND
THIS EVENING ACROSS THE REGION...ESPECIALLY OVER CENTRAL AND SOUTH
CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ADK/LAWSON/MWM/KETCHAM

In the hours before

Local storm report, May 30, 8:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
812 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     SE MCCONNELL AIR FORCE  37.62N 97.27W
05/30/2012  M58 MPH          SEDGWICK           KS   ASOS

&&

MWM
Local storm report, May 30, 8:13 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
813 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     TSTM WND GST     1 E SOUTH WICHITA       37.60N 97.29W
05/30/2012  E60 MPH          SEDGWICK           KS   AMATEUR RADIO

            NEAR 45TH AND K15.

&&

SGS
Local storm report, May 30, 8:14 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     TSTM WND GST     ANDOVER                 37.69N 97.14W
05/30/2012  E70 MPH          BUTLER             KS   FIRE DEPT/RESCUE

            ANDOVER FIRE DEPARTMENT REPORTS WINDS OF 60 TO 70 MPH.

&&

SGS
Local storm report, May 30, 8:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     TSTM WND GST     CLEARWATER              37.51N 97.50W
05/30/2012  E65.00 MPH       SEDGWICK           KS   TRAINED SPOTTER

&&

BDK
Local storm report, May 30, 8:18 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
818 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND GST     3 N BENTON              37.83N 97.11W
05/30/2012  E70 MPH          BUTLER             KS   TRAINED SPOTTER

&&

SGS
Local storm report, May 30, 8:21 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             MOUNT HOPE              37.87N 97.66W
05/30/2012  E1.75 INCH       SEDGWICK           KS   TRAINED SPOTTER

            ALSO REPORTING 60 MPH WINDS.

0738 PM     TSTM WND GST     MOUNT HOPE              37.87N 97.66W
05/30/2012  E60.00 MPH       SEDGWICK           KS   TRAINED SPOTTER

            ALSO REPORTED GOLFBALL SIZED HAIL.

&&

BDK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:07 PM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick53 min
May 30, 7:21 PM CDTSevere Thunderstorm WarningICTButler27 min
May 30, 7:33 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Harper, Kingman, Sedgwick, Sumner57 min
May 30, 7:44 PM CDTSevere Thunderstorm WarningICTButler, Cowley46 min
May 30, 9:20 PM CDTSpecial Weather StatementICTChautauqua, Elk40 min
May 30, 9:24 PM CDTSevere Thunderstorm WarningICTCowley, Harper, Sumner39 min
May 30, 10:27 PM CDTSpecial Weather StatementICTMontgomery, Wilson48 min
May 30, 10:51 PM CDTSpecial Weather StatementICTLabette, Neosho54 min
May 30, 11:38 PM CDTSpecial Weather StatementICTNeosho37 min
May 31, 1:08 AM CDTSpecial Weather StatementICTLabette37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.